Wednesday, January 25, 2012

Post 24: Stuck at home today...Chemotherapy update & week 12 post surgery

Well, I am lounging at home today & playing on Pinterest.
My hands with Hand & Foot Syndrome
Not exactly by choice, but because unfortunately I can't walk today. The dreaded hand-foot syndrome is back. I have a bag of frozen peas stuffed in each of my socks on my feet while they are elevated to help give me some relief. Lovely isn't it? :) This is an actually recommendation from doctors! And yes, it feels pretty nice.

Hand & Foot developed quickly over the last 2 days. It was fairly mild Monday, but I guess two days of being on my feet at school aggravated it. To describe it, I would say that it feels like my hands and feet have been scorched, like I touched them to the top of the stove. This link will explain what causes it. They are very red, swollen, splotchy with red and purple spots. They just plain hurt! Above is a picture of what my hands look like. My feet are significantly worse and are red on the entire sole. Not everyone taking chemotherapy drugs will develop H&F syndrome. About 30% will. I guess I am just one of the lucky ones. I much rather have this instead of vomiting and hair loss, so I can't complain too much!

I have been able to go to work for the most part during my treatments so far. Some days I lay down for a little while in the nurses office at school for a little pick me up. It helps. But today is just one of the hard days. I know it will get better soon. Since my chemotherapy is in pill form, I take it for 14 days, then have a 7 day rest period where I don't take any pills. This "rest period" gives my body a chance to recover from the side effects before I move on to my next round. Since my hands and feet got so bad on day 12, the doctor pulled my day 13 & 14 dose so I can go ahead and start my off week. He says this will not effect how my therapy works, so that is good news.

By doctor's orders, I know I need to rest & I am taking it easy today. But I do really want to get back to school. We have so much fun stuff to do! We are preparing for our annual school Art Fair held in March, we also have to get artwork ready to display in the Turner Center for Youth Art Month in February, and we are creating art work that can be projected behind the Valdosta Symphony Orchestra during a concert in conjunction with Youth Art Month. Pretty awesome, huh!!? So I really want to get back to my classroom and paint with them, but it's just not happening today.

So far I feel like I have done fairly well on chemotherapy. It's no walk in the park, but I know I can do this. Some days are really good, some days are unbelievably rough, most are somewhere in between. It's been very frustrating the past couple of days. I've been really upset because I feel like I am back where I started not being able to do things with Elise (but the pain has shifted to another body part). I can't walk around and chase her, or pick her up well. I have to stay away from warm water and I miss bathing her. I can't fasten her little buttons and snaps when I dress her. I miss cooking & gardening - basically anything that I do with my hands. Not being able to use my hands and feet can also be a bit of a challenge when you are an art teacher and a photographer. My photography business has come to a halt at the moment. The little buttons and dials on my camera hurt my hands & I am too weak to do sessions during treatments. I do have a wedding in April I am photographing that I am planning my treatments around it so I will be in good shape for it. I feel pretty good and back to normal on those days. It gives me something to look forward to!

Lots of people have asked me what my side effects are like and how I am feeling. Hand & Foot syndrome, severe fatigue & diarrhea have been my major side effects.
Below are a list of possible side effects if you happen to be interested. I don't have all of them thankfully! :) Hopefully in a few days I will be feeling better and like myself again. Meanwhile, if you scroll to the bottom: here's a new picture of Elise at 9 months! It's crazy that I was diagnosed when she was 4 months old. Time has flown and she has brought us so much happiness through all of this.

Back, joint, or muscle pain - No
Constipation - No
Dizziness - occasionally
Eye irritation - occasionally
Headache - rare
Itchy or dry skin - Yes
Loss of appetite - Yes
Mild nausea - Occasionally
Vomiting - No
*Diarrhea - Yes -I eat absolutely no sugar or foods high in fat. I also control this with Imodium.
Stomach pain - occasionally
Taste changes - NO
*Tiredness - Yes
*Trouble sleeping - Yes
Upset stomach - Occasionally
*Weakness - Yes

SEVERE side effects that may occur when using Xeloda: (I have a couple of these, and when it happens the doctors withhold my medicine for a few days to get it under control)

Severe allergic reactions (rash; hives; itching; difficulty breathing) NO
Tightness in the chest NO
Swelling of the mouth, face, lips, or tongue NO
Black, tarry stools NO
Bloody diarrhea NO
Chest, jaw, or left arm pain NO
Decreased amount of urine NO
Discolored skin NO
Dry mouth or eyes YES
Fainting or blacking out YES (blacking out occasionally. No fainting.)
Fast or irregular heartbeat - occasionally
Fever higher than 100.5 degrees F - NO
Chills - YES
Sore throat - NO
Hair loss - NO thankfully, but it has changed texture and is very dry.
Increased thirst - NO
Leg pain or swelling - Occasionally
Moderate to severe nausea - NO
Diarrhea - YES
Mood or mental changes (eg, depression) - Occasionally
Nail problems - YES Stopped growing, dry and brittle.
Numbness of an arm or leg - Occasionally
*Numbness, pain, tingling, blistering, swelling, or redness in the palms of the hands or soles of the feet (Hand & Foot Syndrome) YES
Pain, redness, swelling, or sores in the mouth or throat - Yes, sore gums (have to use very soft toothbrush)
Persistent cough or wheezing - NO
Shortness of breath - Occasionally
Sudden, severe headache or vomiting - NO
Swelling in the legs, ankles, or feet - YES
Unusual bleeding or bruising - NO
Unusual tiredness or weakness - YES
Vision changes - NO
Yellowing of the eyes or skin - NO

Elise at 9 months

Monday, January 2, 2012

Post 23: Starting chemo, week 10 post surgery

I sat there staring at these 3 peach colored pills in my hand for over 15 minutes. I felt like I was about to jump off a cliff. I had my glass of water in my other hand and when I got the courage to take them, it was like my arm wouldn't work to bring the pills to my mouth. I just I looked at them for a while in awe of how powerful and destructive these pills could be.

I was an emotional mess.

I think that day was one of the hardest days since I got the news. Then I thought about WHY I was taking it. I felt lucky and blessed that I have this to help me. I decided to not look at them as poison, but as something that will help me fight this and take control. After torturing myself for 15 minutes with my thoughts, I prayed hard and popped those pills in. Prayed some more for strength to know it would all be ok. That was the day I started the dreaded chemotherapy. My first dose was on December 21st while I was off for Christmas break. I wanted to get this thing going and see how my body would react before school started back. Since I am taking Xeloda, I take 3 pills in the morning & three in the evening. I do this for a period of 14 days, then have a 7 day rest period. I'll repeat this cycle for 6 months. I prepared myself for the worst of course, the worrier that I am. I am happy to say it hasn't been as awful as I envisioned. The first couple of hours after I take my pills, I feel just plain lousy. But as the day goes on I start to feel better. Mostly I am just really tired.

All was well up until about day 10. I unfortunately developed the Hand-Foot syndrome the doctor warned me about. Prevention is key for this side effect. No hot water, no excessive walking. No opening jars or using tools that could put pressure on my hands. No going barefoot. No exercise. I pretty much have to be very delicate with my skin while taking this medication. I thought I would be fine, but when I looked in the mirror and my face looked sunburned, I was a bit concerned. My feet also became so swollen, red and purple that I could hardly walk. I was told to call the doctor immediately if I had these symptoms. The doctor withheld some of my doses to get it to calm down. Apparently if it gets too far it can be pretty ugly and I wouldn't be able to walk at all. My doctor is going to adjust my dose so we can get this under control. I really beat myself up about it for a bit. I felt like a wimp. This is silly, I know. I just wanted to take the meds like a champ and get it over with. But now I know I need to listen to my body and take care of myself. It's hard when I want so badly to get out there and just be me again. I get to wear these really sexy gloves and socks to bed. I was told to get this cow udder cream called "bag balm" and smear it all over my feet and hands. Then put my socks and gloves on. It's really lovely. Especially since the side of the container actually has instructions on how to apply it to the cow's udders. Oh, don't I feel pampered! My poor husband. I'm pretty attractive with my ostomy bag, gloves and tube socks. He's the best and tells me I'm beautiful anyway. I'm finally at the point where I can laugh about it now. I am looking forward to the day when we can sit around and laugh about "remember when?....."